Alert archive / Kansas / Areal Flood Warnings in 2018

Areal Flood Warning 13, NWS Dodge City, KS

September 2, 2018Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this areal flood warning at Sep 2, 2018, 11:13 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2018, 11:13 PM CDT (04:13 UTC)
Expired
Sep 3, 2018, 11:15 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:14 AM CDTFLOODPreston, KSLAW ENFORCEMENT REPORTS WATER RUNNING OVER THE HIGHWAY 61 IN PRESTON. WEST BOUND LANE WAS CLOSED.
Sep 3, 4:15 AM CDTFLOODPratt, KSLAW ENFORCEMENT REPORTED SEVERAL STREETS IN PRATT ARE CLOSED DUE TO FLOODING.
Sep 3, 5:00 AM CDTHEAVY RAIN 51 Ssw Pratt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS43 KDDC 030413
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
1113 PM CDT SUN SEP 2 2018

KSC151-185-031615-
/O.NEW.KDDC.FA.W.0013.180903T0413Z-180903T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stafford KS-Pratt KS-
1113 PM CDT SUN SEP 2 2018

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Southeastern Stafford County in south central Kansas...
  Central Pratt County in south central Kansas...

* Until 1115 AM CDT Monday.

* At 1110 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding. Three to four inches of
  rain has already fallen since this afternoon, based on radar 
  estimates, especially across a small area from 5 miles west of 
  Pratt to 15 miles north northwest of Pratt.

* Some locations that will experience flooding include...
  Pratt, Iuka, Preston, Cullison, Byers and Neola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3751 9872 3757 9900 3793 9879 3791 9847
      3784 9847

$$

UMSCHEID

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 2, 5:48 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 2, 5:48 PM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
548 PM CDT Sun Sep 2 2018

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Monday)
Issued at 1155 AM CDT Sun Sep 2 2018

Another round of storms and rain showers expected late this
afternoon and into the over night hours due to another passing
upper level disturbance circulating around a deep trough across
the desert southwest. Expect northern counties to be the start of
where storms start according to the short term models after 4PM.
These will be where the most prolonged storms will be through the
morning time frame with flooding being a major concern for these
northern tiers of counties that already received substantial
amount of rainfall the last couple of days, especially last night.
Expect these storms to expand in coverage backbuilding to the
southwest through the evening time frame towards sunset, making
its way to the Oklahoma border later tonight. 850mb moisture
advection looks very prominent for western Kansas helping to aide
in the aforementioned flooding concerns. 1-3 inches are expected
in these northern counties with localized areas up to 5 inches
possible. All other areas will see around 1 inch to less than that
towards the Colorado and Oklahoma borders. There is still the
possibility of damaging winds up to 60mph and hail up to quarter
size due to the substantial enough amount of instability with cape
values pushing into the 2000J/kg range. Lapse rates and shear
values don't look too impressive, so confidence in these look to
be minimal at best with flooding being the major concern.

Otherwise, expect another seasonal afternoon with high
temperatures pushing into the mid to upper 80s but feeling warmer
with the ample low level moisture, as mentioned before. Dewpoints
will stay in the 60s all day pushing 70 in some areas giving
minimum relative humidity values in the 50 percent range. Under a
weak pressure gradient, winds will stay out of the south in the
10-15 mph outside of the aforementioned thunderstorm wind
concerns. Mid level clouds will expand and increase in coverage
through the evening time frame and storms beginning to develop
before improving once again towards and after day break Monday
morning. Over night low temperatures will mainly be in the 60s
with any storms left pushing out of the CWA to the north and
northeast. Winds will stay out of south and be relatively light
once again with afternoon high temperatures in the low to mid 80s
once again. Thunderstorm and rain shower development looks to
begin once again Monday afternoon after the 4-5PM time frame
looking at some of the same concerns with flooding but with
minimal severe weather threats with winds only up to 40mph and
small hail dime size at best.

.LONG TERM...(Monday night through Sunday)
Issued at 1249 PM CDT Sun Sep 2 2018

Any storms left over Monday night will soon dissipate and push out
of the CWA by day break and morning hours. Low temperatures will
start Tuesday off in the mid to upper 60s with high temperatures
pushing into the low 80s across the entire area due to the
abundant cooler moisture pool at the surface. Increasing clouds
throughout the day once again with winds out of the southeast
10-15mph. Storm chances increase again late in the afternoon into
the evening and over night hours with northern and eastern
counties having the best chances. Flooding concerns will once
again be on the lookout for the northern tiers of counties with
additional precipitation expected on an already moistened rich
soil from all the previous rains the past few days. No severe
weather is expected at this point but smaller hail and winds could
still be possible amongst the many storms expected to inhibit
southwest Kansas. Otherwise expect low temperatures Tuesday night
to only be in the mid 60s, light southeasterly winds, and
improving conditions by day break.

Wednesday and Thursday look to be similar in set up with another
couple rounds of shortwave disturbances propagating through
western Kansas bringing rain chances and thunderstorms late in the
afternoon and evening time frames. High temperatures will be in
the upper 70s to low 80s and winds still out of the east to
southeast 10-15 mph. Upslope moist flow will help aid in ample
low level moisture needed for fuel to these rain showers and
thunderstorm chances. Low temperatures will still only be in the
60s with storms ending and pushing out of the CWA by sunrise.

Drier conditions expected to start on Friday and into the weekend
as the upper level ridge extends across the Rocky Mountains and
western high plains giving a quieter weather pattern out of the
northwest. Minimal chances for eastern counties getting any
precipitation Friday through Sunday. High temperatures will be
back on the rise with upper 70s Friday, low to mid 80s Saturday,
and upper 80s to near 90 on Sunday. Morning low temperatures will
be more seasonable for this time of year starting off in the
upper 50s to just above 60 and winds staying out of the south to
southeast not much above 10 mph helping to aid in possible fog and
stratus development during this time due to all the recent rain
and upslope low level flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 544 PM CDT Sun Sep 2 2018

VFR conditions will prevail during the entire TAF period. Winds
currently in the 8-12kt range out of the south under a fairly weak
pressure gradient with high pressure to the east and low pressure
to the west. Another upper level disturbance progged to push
through the CWA later this afternoon and throughout the night time
hours once again. Currently, active storms near HYS and look to
push southward later in the night after 06Z at the other TAF sites
through daybreak around 12Z. After, expect improving conditions
before another onset of storms after the end of the TAF period 00Z
with possibility for before. Models haven't done the best on
location and timing, so opted out of putting any storm development
at the end of the period before 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  66  82 /  60  40  50  30
GCK  64  82  64  83 /  60  40  40  30
EHA  63  82  62  84 /  50  30  40  20
LBL  65  83  65  84 /  50  40  40  30
HYS  66  81  67  81 /  90  40  60  40
P28  70  85  69  81 /  60  50  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ031-046.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 2, 3:32 AM CDT, 19 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Sun Sep 2 2018

KSZ030-031-043>046-061>066-074>081-084>090-030845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There are chances of thunderstorms through tonight. The best
chance of strong to severe storms is from mid afternoon through
the evening hours. Hail as large as half dollars and winds to 60
mph can be expected with the strongest storms. Locally heavy rains
are expected, with the best chance for the heavy rain along the
Interstate 70 corridor.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There are good chances for thunderstorms through Wednesday,
with smaller chances Thursday and Friday. The storms Monday
through Wednesday will contain locally heavy rain.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through the
evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Sep 2, 7:10 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FUNNEL CLOUD     6 NNE HAZELTON          37.17N 98.37W
09/02/2018                   BARBER             KS   TRAINED SPOTTER

            SPOTTER LOCATED 4 S ATTICA LOOKING WEST
            REPORTED A FUNNEL THAT HAS SINCE DISSIPATED.

&&

GT
Special weather statement, Sep 2, 7:19 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
719 PM CDT SUN SEP 2 2018

KSZ031-046-030115-
Rush KS-Ellis KS-
719 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 815 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm very
near La Crosse, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bison, Schoenchen, Rush Center, Liebenthal, Loretta,
Nekoma, Hargrave, Pfeifer, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3870 9904 3843 9921 3845 9951 3881 9954
      3884 9904
TIME...MOT...LOC 0019Z 187DEG 17KT 3853 9933

UMSCHEID
Local storm report, Sep 2, 7:56 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     6 SW TREGO CENTER       38.82N 99.96W
09/02/2018                   TREGO              KS   PUBLIC

            4-6 INCH TREE BRANCHES SNAPPED.

&&

GT
Local storm report, Sep 2, 8:17 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       4 SSW PAWNEE ROCK       38.20N 99.00W
09/02/2018  M1.17 INCH       PAWNEE             KS   MESONET

            MESONET STATION LRDK1, 4 SSW PAWNEE ROCK.

&&

GT
Local storm report, Sep 2, 8:54 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       LARNED                  38.18N 99.11W
09/02/2018  M3.44 INCH       PAWNEE             KS   MESONET

            MESONET STATION KLLMS, LARNED.

&&

GT
Local storm report, Sep 2, 9:56 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 SSW PAWNEE ROCK       38.20N 99.00W
09/02/2018  M1.42 INCH       PAWNEE             KS   MESONET

            MESONET STATION LRDK1, 4 SSW PAWNEE ROCK.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:19 PM CDTSpecial Weather StatementDDCRush56 min
Sep 2, 7:43 PM CDTSevere Thunderstorm WarningDDCEllis, Trego62 min
Sep 3, 1:23 AM CDTFlash Flood WarningDDCKiowa4 hr
Sep 3, 3:50 AM CDTAreal Flood WarningDDCKiowa9 hr
Sep 3, 4:57 AM CDTAreal Flood WarningDDCBarber, Kiowa, Pratt, Stafford9 hr
Sep 3, 8:35 AM CDTRiver Flood WarningDDCBarber23 hr
Sep 3, 12:30 PM CDTAreal Flood AdvisoryDDCKiowa3 hr
Sep 3, 12:40 PM CDTSpecial Weather StatementDDCMeade50 min
Sep 3, 1:18 PM CDTAreal Flood AdvisoryDDCMeade, Seward3 hr
Sep 3, 1:21 PM CDTSpecial Weather StatementDDCMeade39 min
Sep 3, 1:30 PM CDTAreal Flood WarningDDCBarber, Kiowa, Pratt, Stafford3 hr
Sep 3, 2:52 PM CDTSpecial Weather StatementDDCMeade53 min
Sep 3, 4:17 PM CDTAreal Flood AdvisoryDDCEllis4 hr
Sep 3, 4:30 PM CDTAreal Flood WarningDDCBarber, Kiowa, Pratt, Stafford21 hr
Sep 3, 4:56 PM CDTSpecial Weather StatementDDCHamilton49 min
Sep 3, 5:03 PM CDTSevere Thunderstorm WarningDDCHamilton46 min

Nearby

Areal Flood Warnings in Kansas, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.